MAUDE Adverse Event Report: TERUMO BCT IMUGARD; IMUGARD WB PLT PLATELET POOLING SET

TERUMO BCT IMUGARD; IMUGARD WB PLT PLATELET POOLING SET
Catalog Number 5419501
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/02/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: an investigation was conducted for the imugard platelet pooling set leukoreduction failure.The terumo bct field performance team visited the customer sites to observe the platelet manufacturing process, and more specifically the platelet pooling process using the imugard pooling sets.The focus of this visit was to observe the processes to identify any possible causes or contributing factors to the leukoreduction failures observed beginning in (b)(6) 2024 and peaking in (b)(6) 2024.Many of the events occurred in may, which was shortly before both preventive maintenance and calibration verification were due on the sysmex instrument used to measure wbcs for those products.This report was filed beyond the 30-day timeframe due to an internal processing error.A non-conformance (nc) has been initiated to address the issue.Investigation is in process; a follow-up report will be provided.
 
Event or Problem Description
The customer reported elevated white blood cell (wbc) content in a filtered pooled blood product.Donor unit id # (b)(6) there was not a transfusion recipient or patient involved at the time of the unit processing; therefore, no patient information is reasonably known at the time of the event.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: an investigation was conducted for the imugard platelet pooling set leukoreduction failure.The terumo bct field performance team visited the customer sites to observe the platelet manufacturing process, and more specifically the platelet pooling process using the imugard pooling sets.The focus of this visit was to observe the processes to identify any possible causes or contributing factors to the leukoreduction failures observed beginning in (b)(6) 2024 and peaking in (b)(6) 2024.Many of the events occurred in may, which was shortly before both preventive maintenance and calibration verification were due on the sysmex instrument used to measure wbcs for those products.The device history records (dhr) were reviewed for this lot.There were no events noted in the dhr that would have contributed to the elevated wbc count experienced by the customer.A disposable complaint history search was performed for this lot and found one (1) reported record for similar issues on this lot.The one record contained the follow events as reported on mdrs: 1722028-2024-00383, 1722028-2024-00389, 1722028-2024-00391, 1722028-2024-00393, 1722028-2024-00387, 1722028-2024-00388, 1722028-2024-00392, 1722028-2024-00390, 1722028-2024-00386, 1722028-2024-00385, 1722028-2024-00384 correction: general recommendations and next steps include: ensuring proper maintenance and calibration of all cell counters used for wbc measurement * following tbct recommendations for platelet processing, and in particular the utilization of a gentle, rocking technique to manually mix the elp storage bag prior to priming the sample bulb, and prior to refilling the sample bulb to take the sample.Ensuring that sops are being closely followed for manual expressions to achieve consistent results.Ensuring identical configuration of centrifugation parameters across and within platelet manufacturing sites, to the extent possible.As part of the failure investigation process for leukoreduction failures, consider checking the donor cbcs for each of the whole blood products associated with the pooled platelet product.Root cause: a root cause assessment was performed for this complaint.Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: minor differences in product handling and sampling processes compared to more typical processes.Variation in manual expression steps of the platelet production process.Possible differences in processes between the platelet manufacturing sites.A defective supplier component (filter) the initial report was filed beyond the 30-day timeframe due to an internal processing error.A non-conformance (nc) has been initiated to address the issue.
 
Event or Problem Description

Brand Name
IMUGARD
Common Device Name
IMUGARD WB PLT PLATELET POOLING SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hiden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key21378517
Report Number1722028-2025-00034
Device Sequence Number19772819
Product Code KSR
UDI-Device Identifier05020583419506
UDI-Public05020583419506
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
BK230838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Catalogue Number5419501
Device Lot Number2305101151
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2024
Supplement Date Received by Manufacturer03/10/2025
Initial Report FDA Received Date02/13/2025
Supplement Report FDA Received Date03/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown